Colorado, 2004

Heavy Rain in Colorado, July 19, 2004

July 19, 2004 · NWS GJT · 1 event in 1 county or zone

Heavy rain resulted in minor flooding in the area, including several inches of water and debris which flowed across a section of Valley Road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain resulted in minor flooding in the area, including several inches of water and debris which flowed across a section of Valley Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 19, 12:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 19, 12:50 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
150 PM MDT MON JUL 19 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
ANOTHER ACTIVE AFTERNOON UNDERWAY ACROSS THE FORECAST AREA WITH
SCATTERED THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN.  STORM
MOTION GENERALLY TO THE EAST AT 10 TO 15 MPH...WHICH WILL LEAD TO A
FEW CELLS PRODUCING LOCALLY HEAVY RAIN.  EXPECT ACTIVITY TO
INCREASE THROUGH THE EARLY EVENING HOURS AS ANOTHER WAVE ROTATES
NORTHEAST ACROSS UTAH AND INTO THE FA...SO HAVE INCREASED EVENING
POPS. ANOTHER MILD NIGHT IN STORE...WITH CLOUD COVER AND SUFFICIENT
LOW LEVEL MOISTURE HELPING TO KEEP MINS UP.

OVERALL CONDITIONS START TO DRY ON TUESDAY AS THE UPPER LEVEL RIDGE
GETS SUPPRESSED SOUTH INTO NEW MEXICO BY A PACNW TROUGH WHICH
IS FCST TO SLIDE THROUGH THE NRN ROCKIES.  WITH DRIER CONDITIONS
MOVING IN ALOFT...EXPECT FEWER...BUT SLIGHTLY STRONGER STORMS OVER
THE FA.  RDG REMAINS SUPPRESSED TO OUR SOUTH ON WEDNESDAY...BEFORE
REBUILDING OVER THE WESTERN U.S. LATER IN THE WEEK.  GENERAL TREND IS
TOWARD DRIER CONDITIONS FOR TUESDAY NIGHT AND WEDNESDAY...AND WITH
FLOW ALOFT BECOMING MORE NWLY AND DRIER AIR OVER CALIFORNIA GETTING
CAUGHT UP INTO THE RDG...WL FOLLOW THIS LEAD.  TEMPS TO CLIMB A
COUPLE DEGREES BY WEDNESDAY AS LOW LEVEL MOISTURE SLOWLY ERODES...
AND H7 TEMPS CLIMB TO AROUND +17 C...AND HAVE GEARED TEMPS MORE
TOWARD MET GUIDANCE.

.LONG TERM (THURSDAY THROUGH MONDAY)...RIDGE OF HIGH PRESSURE WILL
BUILD WEST ACROSS THE GREAT BASIN THROUGH THE WEEKEND. THE ONLY
CHANGE IN THE PATTERN WILL BE A SHORTWAVE WHICH WILL AFFECT MAINLY
NORTHERN SECTIONS OF THE CWA ON FRIDAY. HAVE CONTINUED THE TREND OF
INCREASED POPS ON FRIDAY IN RESPONSE TO THIS WAVE WITH SLIGHT CHANCE
LOWER ELEVATIONS/CHANCE POPS OVER MOUNTAINS. OTHERWISE...EXPECT A
SLIGHT CHANCE AFTERNOON/EVENING THUNDERSTORMS EACH DAY AS
ADEQUATE MOISTURE CONTINUES ACROSS CWA. HAVE COOLED MAX TEMPERATURES
OVER THE WEEKEND A FEW DEGREES OTHERWISE LITTLE CHANGE TO PREVIOUS
PACKAGE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

JDC/MPM
Hazardous weather outlook, Jul 19, 4:45 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUL 19 2004

COZ001>014-017>023-UTZ022>025-027>029-201145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SLOW MOVING THUNDERSTORMS WILL OCCUR AGAIN TODAY...
ESPECIALLY OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. THIS WILL
CREATE THE POTENTIAL FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY
CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING...ESPECIALLY IN AREAS OF
STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH FLOODING...AND IN AREAS
BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING IN THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS IN THE
VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Eagle

When
July 19, 2:00 PM MST to 3:00 PM MST
Where
Eagle County, 5 mi S of Gypsum
Reported by
TRAINED SPOTTER
Coordinates
39.628, -106.695 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416832.